Heavy Rain, Crawford
- When
- July 4, 6:00 AM CST to 8:00 AM CST
- Where
- Crawford County, 2.35 mi SSE of Pittsburg
- Reported by
- COOP Observer
- Coordinates
- 37.390, -94.680
A storm total rainfall of 4.00 inches was reported.
Several rounds of thunderstorms produced severe weather across southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of thunderstorms produced severe weather across southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 4:59 AM CST, 1 hour 1 minute earlier.
Area Forecast Discussion
National Weather Service Springfield MO
559 AM CDT MON JUL 4 2016
.SHORT TERM...(Today and tonight)
Issued at 220 AM CDT Mon Jul 4 2016
Upper level shortwave trough is currently pushing east across the
central Plains early this morning. Showers and thunderstorms
continue to develop across the region ahead of the trough. The
showers and thunderstorms will slowly sag to the southeast this
morning as the shortwave trough moves across the area. The
convection will end from northwest to southeast this morning,
except across south central MO where showers will linger into the
afternoon hours. Drier air in the mid levels will spread into the
area this afternoon behind the upper level shortwave and will help
to keep much of the area dry by this evening.
Instability will remain on the weak side so no severe weather is
expected today into this afternoon, with cloud to ground
lightning strikes the main risk. Precipitable water values remain
over two inches ahead of the shortwave, so heavy rainfall will
continue to be a risk with the showers and storms this morning.
The flood risk will be more localized where storms train over the
same locations. Will let the going Flash Flood Warning continue
through 7 am, when the heavier rain should begin to exit to the
east. Some residual flooding may continue through the day from
the heavy rainfall that occurred this weekend into this morning.
Fog will also occur early this morning across the far northern
portions of the forecast area. Highs will be below normal today
as values top out in the low to middle 80s.
.LONG TERM...(Tuesday through Sunday)
Issued at 220 AM CDT Mon Jul 4 2016
A hot air mass spreads right back into the region on Tuesday as
upper level riding builds over the central U.S. 850mb temperatures
are expected to warm into low to mid 20s Celsius which should
lead to highs in the lower to middle 90s. Low level moisture will
remain high over the region which will create a hot a muggy day
across the region. Heat Index values of 100 to near 110 degrees
are expected Tuesday. Wednesday will be similar to Tuesday, but
slightly drier air will build into the area which will lower Heat
Index values slightly, but hot and muggy conditions will once
again occur. Heat Advisory may be needed both Tuesday and
Wednesday afternoons across at least extreme southeastern Kansas
and the western Missouri Ozarks.
Highs near normal will then occur each afternoon from Thursday
into the weekend with values in the upper 80s to the lower 90s.
A few weak disturbances may track across the area Tuesday into
Thursday and could trigger a few storms at times, but not
expecting widespread rainfall by any means.
A shortwave trough and front may then try to move into the area
this weekend and produce additional chances for showers and storms
across the region. However, medium range models do differ on the
track and timing of these features.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 557 AM CDT Mon Jul 4 2016
Back edge of precipitation was starting to make its way out of far
western MO pushing east this morning. Area of stratus/fog was
located on the cool side of the front which will begin to push
into the CWA and affect the terminal locations this morning. Will
see some MVFR and possible IFR initially as it moves in, with
gradual improving ceilings through the day. Clearing should take
place this evening.
&&
.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch until 7 AM CDT this morning for MOZ055>058-
067>071-077>083-088>095-101>103.
KS...Flash Flood Watch until 7 AM CDT this morning for KSZ101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...LindenbergHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 419 AM CDT MON JUL 4 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050930- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 419 AM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. ELEVATED FOG RISK. DISCUSSION... PERIODS OF HEAVY RAINFALL WILL CONTINUE TO SPREAD EAST ACROSS THE AREA EARLY THIS MORNING. THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST THIS MORNING INTO THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED. OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES WILL OCCUR WITH ANY STORM TODAY. FLOODING OF POOR DRAINAGE AREAS...CREEKS...AND STREAMS WILL OCCUR WILL BE POSSIBLE WITH THE HEAVY RAINFALL THIS MORNING. LOW WATER CROSSINGS WILL BE SUSCEPTIBLE TO FLOODING. AREAS OF DENSE FOG WILL ALSO BE POSSIBLE OVER PARTS OF SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI EARLY THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAT INDEX VALUES OF 100 TO NEAR 110 DEGREES WILL OCCUR BOTH TUESDAY AND WEDNESDAY AFTERNOONS. HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 100 DEGREES WILL THEN OCCUR FRIDAY INTO THE WEEKEND. A FEW THUNDERSTORMS MAY ALSO BE POSSIBLE AT TIMES THROUGH THE WEEK INTO THE WEEKEND BUT NO SIGNAL FOR WIDESPREAD THUNDERSTORMS ARE PRESENT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) WISE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM FLOOD 4 W ROGERSVILLE 37.13N 93.12W
07/04/2016 GREENE MO DEPT OF HIGHWAYS
STATE HIGHWAY 125 CLOSED BETWEEN FR 160 AND HIGHWAY 60
DUE TO FLOODING
&&
BURCHFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLOOD 4 SSE FORDLAND 37.10N 92.92W
07/04/2016 WEBSTER MO DEPT OF HIGHWAYS
STATE HIGHWAY Z AT THE FINLEY CREEK WAS CLOSED DUE TO
RISING FLOOD WATER
&&
BURCHFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 1 SE PINEVILLE 36.58N 94.37W
07/04/2016 M4.85 INCH MCDONALD MO OTHER FEDERAL
STORM TOTAL 4.85 INCHES OF RAINFALL ENDING 630AM 7/4 AT
THE LITTLE SUGAR CREEK RAIN GUAGE
&&
BURCHFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM HEAVY RAIN 4 W PINEVILLE 36.60N 94.45W
07/04/2016 M4.79 INCH MCDONALD MO OTHER FEDERAL
STORM TOTAL RAINFALL OF 4.79 INCHES AT THE INDIAN CREEK
GUAGE NEAR LANAGAN
&&
BURCHFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 1 NNE APPLETON CITY 38.20N 94.03W
07/04/2016 M4.04 INCH ST. CLAIR MO CO-OP OBSERVER
48 HOUR STORM TOTAL RAINFALL OF 4.04 INCHES
&&
BURCHFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HEAVY RAIN SSW POWELL 36.62N 94.18W
07/04/2016 M4.06 INCH MCDONALD MO OTHER FEDERAL
STORM TOTAL RAINFALL OF 4.06 INCHES AT THE BIG SUGAR
CREEK RAIN GUAGE NEAR POWELL
&&
BURCHFIELDThe Springfield radar (KSGF), 114 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
7 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
A storm total rainfall of 4.00 inches was reported.
Large tree limbs were blown down in Scammon.
Several tree limbs were blown down in Columbus.
Large tree limbs were blown down in Fort Scott.
A large tree was blown down into a house.
Several power lines were blown down in Girard.
There was damage to a roof of a home.
Several power poles were snapped south of Galena.
Excessive rainfall caused flash flooding in several low lying areas across western Cherokee County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636640, 636642, 636641, 636643, 636644, 636645, 636647, 636646, 636639.